Alert archive / Texas / Areal Flood Advisories in 2021
Areal Flood Advisory 21, NWS Brownsville, TX
NWS Brownsville, TX issued this areal flood advisory at May 18, 2021, 12:18 AM CDT for Jim Hogg County, Texas. It was in force for 3 hr.
The area
The outline as issued.
The facts
- Issued
- May 18, 2021, 12:18 AM CDT (05:18 UTC)
- Expired
- May 18, 2021, 3:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Brownsville, TX
- Area
- Storm-based polygon
County Jim Hogg County, TX
The radar
The Corpus Christi radar (KCRP), 142 km from the middle of the area, began a volume at 05:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 00:00Z, 5.3 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2541 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 672 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.9
The text
As transmitted.
780
WGUS84 KBRO 180518
FLSBRO
Flood Advisory
National Weather Service Brownsville TX
1218 AM CDT Tue May 18 2021
TXC247-180830-
/O.NEW.KBRO.FA.Y.0021.210518T0518Z-210518T0830Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jim Hogg TX-
1218 AM CDT Tue May 18 2021
The National Weather Service in Brownsville has issued a
* Flood Advisory for...
Northwestern Jim Hogg County in deep south Texas...
* Until 330 AM CDT.
* At 1218 AM CDT, Doppler radar indicated heavy rain due to
thunderstorms. Minor flooding is ongoing or expected to begin
shortly in the advisory area. Between 1 and 2 inches of rain have
fallen.
* Some locations that will experience flooding include...
Hebbronville, Randado, South Fork Estates, Gruy Stadium,
Hebbronville High School, Jim Hogg County Airport, Las Lomitas and
Hebbronville Border Patrol Station.
Additional rainfall amounts of 1 to 2 inches are expected over the
area. This additional rain will result in minor flooding.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 2736 9864 2709 9864 2691 9895 2694 9895
2699 9895 2700 9895 2708 9895 2709 9886
2727 9886 2727 9880 2735 9880 2735 9875
2736 9875 2736 9874 2736 9869 2736 9868
$$
Hallman1 follow-up statement
563
WGUS84 KBRO 180635
FLSBRO
Flood Advisory
National Weather Service Brownsville TX
135 AM CDT Tue May 18 2021
TXC247-180830-
/O.CON.KBRO.FA.Y.0021.000000T0000Z-210518T0830Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jim Hogg TX-
135 AM CDT Tue May 18 2021
...FLOOD ADVISORY REMAINS IN EFFECT UNTIL 330 AM CDT EARLY THIS
MORNING FOR NORTHWESTERN JIM HOGG COUNTY...
At 135 AM CDT, Doppler radar indicated heavy rain due to
thunderstorms. Minor flooding is ongoing or expected to begin
shortly in the advisory area. Between 1 and 3 inches of rain have
fallen.
Some locations that will experience flooding include...
Hebbronville, South Fork Estates, Gruy Stadium, Hebbronville High
School, Jim Hogg County Airport, Las Lomitas and Hebbronville
Border Patrol Station.
Additional rainfall amounts up to 0.5 inches are expected over the
area. This additional rain will result in minor flooding.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 2736 9864 2709 9864 2697 9884 2709 9886
2727 9886 2727 9880 2735 9880 2735 9875
2736 9875 2736 9874 2736 9869 2736 9868
$$
HallmanWhat forecasters said that day
The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before this areal flood advisory went out at May 17, 6:43 PM CDT, 5 hours 35 minutes earlier.
Area forecast discussion, May 17, 6:43 PM CDT, 5 hours 35 minutes before
Area Forecast Discussion...UPDATED National Weather Service Brownsville TX 643 PM CDT Mon May 17 2021 .DISCUSSION...Updated for latest aviation discussion below. && .AVIATION...Satellite images and surface observations indicate mostly low to mid level clouds across the eastern portions of the CWA early this evening. Ceilings were near 2000ft at KPIL to near 4900ft at KBKS. Expect MVFR conditions to prevail across the Rio Grande Valley this evening through early Tuesday morning as low to mid level moisture continues to increase across the area ahead of a couple of upper level impulses across west and southwest Texas moving around a 500mb low across the southwest United States. && .PREV DISCUSSION... /issued 401 PM CDT Mon May 17 2021/ SHORT TERM (Tonight through Tuesday Night): An initially zonal 500 mb flow over Deep South Texas and the Rio Grande Valley tonight will gradually shift to out of the southwest for Tuesday and Tuesday night as closed mid-level low pressure eases east from New Mexico to the Texas Panhandle. This pattern will produce dry weather tonight, with isolated precipitation creeping into the northern fringe of the BRO CWFA on Tuesday and isolated/scattered showers and thunderstorms for the entire BRO CWFA Tuesday night. The non-existent to relatively low chance of rain, combined with a breezy to windy onshore flow, will produce daytime high and overnight low temperatures at above normal levels for the entire period. LONG TERM (Wednesday through Monday): Here we go again. Some model guidance suggests that a mesoscale convective complex, sparked by a 500 mb disturbance, will initiate over the high terrain of neighboring Mexico around sunrise Wednesday and then propagate east and southeast through Deep South Texas and the Rio Grande Valley Wednesday through Wednesday night. With all of the BRO CWFA painted with a Marginal Risk of severe weather for that time per the Storm Prediction Center (SPC), and the threat for large hail and damaging winds discussed in the SPC Day 3 Convective Outlook, have opted to include large hail, damaging winds, and heavy rainfall in the official forecast for Wednesday through Wednesday night. Given recent copious rains across the region since May 1, with total amounts between 2 and 5 inches for sizable portions of the area, especially the Middle and Lower Rio Grande Valley, a Flash Flood Watch will likely be issued sometime tonight or early Tuesday for the Wednesday through Wednesday night time frame. For the remainder of the forecast period, generally scattered convection is anticipated each day courtesy of closed 500 mb low pressure loitering over the east coast of Mexico and interacting with deep tropical moisture, with precipitable water values ranging between 1.5 and 2.25 inches. Of the remainder of the period, Sunday appears to be the best day for showers and thunderstorms, and another Flash Flood Watch may need to be considered for that time. Temperature-wise, the sustained threat of rainfall and associated significant cloud cover will likely hold temperatures and below normal levels. MARINE (Tonight through Tuesday Night): Gradually deteriorating marine conditions are anticipated during the period, as high pressure over the western Gulf of Mexico interacts with thermal low pressure that will shift into northeast Mexico and intensify the pressure gradient. Small Craft Exercise Caution for a portion of the lower Texas coastal waters tonight will expand to Small Craft Exercise Caution and Small Craft Advisory for all waters Tuesday and Tuesday night. Wednesday through Monday: An enhanced pressure gradient over the entire Gulf of Mexico is anticipated, with high pressure over the northern Gulf of Mexico interacting with broad low pressure over the Bay of Campeche. This pattern will likely produce sustained Small Craft Advisory winds and/or seas for the Gulf of Mexico waters between 0 and 60 nautical miles offshore through the entire period. && .PRELIMINARY POINT TEMPS/POPS... BAYVIEW/PORT ISABEL 77 88 77 86 / 10 0 20 60 BROWNSVILLE 79 90 78 88 / 10 0 20 60 HARLINGEN 78 92 78 88 / 0 10 20 70 MCALLEN 78 95 78 88 / 0 10 20 80 RIO GRANDE CITY 77 101 76 91 / 10 10 30 80 SOUTH PADRE ISLAND 78 81 78 81 / 10 0 20 50 && .BRO WATCHES/WARNINGS/ADVISORIES... TX...None. GM...None. && This product is also available on the web at: HTTP://WEATHER.GOV/RGV 61-Castillo/56-Hallman/58-Reese
Hazardous weather outlook, May 17, 4:48 PM CDT, 7 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Brownsville TX 448 PM CDT Mon May 17 2021 TXZ248>257-351-353-182200- Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo- Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron- Coastal Kenedy-Northern Hidalgo- 448 PM CDT Mon May 17 2021 This Hazardous Weather Outlook is for portions of Deep South Texas. .DAY ONE...Tonight There is a moderate risk of rip currents. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Scattered to numerous strong thunderstorms will be possible Wednesday through Friday. Especially late Wednesday through Thursday morning, stronger thunderstorms could produce hail, strong, gusty winds, frequent cloud to ground lightning, and locally heavy rainfall/nuisance flooding. A flash flood watch will likely be issued for Wednesday through Thursday morning due to the threat for two to four inches of rain. Additional rain on Sunday may also produce heavy rainfall/nuisance flooding. An elevated risk of rip currents will be possible at the local beaches through Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. GMZ130-132-135-150-155-170-175-182200- Laguna Madre from the Port of Brownsville to the Arroyo Colorado- Laguna Madre from the Arroyo Colorado To 5 NM north of Port Mansfield TX- Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX- Coastal waters from Port Mansfield to the Rio Grande out 20 nm- Coastal waters from Baffin Bay to Port Mansfield out 20 nm- Waters from Port Mansfield to the Rio Grande extending from 20 to 60 nm- Waters from Baffin Bay to Port Mansfield extending from 20 to 60 nm- 448 PM CDT Mon May 17 2021 This Hazardous Weather Outlook is for portions of The Gulf of Mexico and The Laguna Madre. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Small craft advisories are possible through much of the extended. Scattered to numerous thunderstorms will be possible across the lower Texas marine locations from Wednesday through Sunday. Especially late Wednesday through Thursday morning, stronger thunderstorms could produce hail, wind gusts to gale force, frequent cloud to water lightning, and locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, May 17, 10:58 PM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Brownsville TX
1058 PM CDT Mon May 17 2021
TXZ248-180430-
Zapata TX-
1058 PM CDT Mon May 17 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ZAPATA COUNTY UNTIL
1130 PM CDT...
At 1057 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rio Bravo, or 8 miles south of Laredo, moving southeast at 25 mph.
Winds in excess of 40 mph will be possible with this storm.
This storm will remain over mainly rural areas of northwestern Zapata
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2709 9943 2711 9944 2713 9943 2715 9944
2716 9943 2721 9943 2722 9944 2725 9944
2727 9945 2732 9937 2727 9934 2727 9932
2699 9940 2702 9942 2701 9943 2702 9945
2706 9945
TIME...MOT...LOC 0357Z 297DEG 23KT 2743 9953
HallmanSpecial weather statement, May 17, 11:20 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Brownsville TX
1120 PM CDT Mon May 17 2021
TXZ248-180445-
Zapata TX-
1120 PM CDT Mon May 17 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ZAPATA COUNTY UNTIL 1145
PM CDT...
At 1119 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of El Cenizo, or 20 miles southeast of Laredo, moving
southeast at 35 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Zapata, Medina, Zapata High School, Zapata County Fire Department,
Zapata Middle School, Zapata County Public Library, Las Palmas,
Falcon Mesa, Zapata County Airport and Falcon Lake Estates.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2709 9943 2711 9944 2718 9943 2727 9945
2732 9937 2727 9933 2727 9896 2685 9927
2686 9929 2687 9932 2688 9933 2692 9932
2693 9938 2696 9939 2698 9938 2702 9942
2701 9943 2702 9945 2706 9945
TIME...MOT...LOC 0419Z 306DEG 32KT 2726 9935
HallmanSpecial weather statement, May 17, 11:42 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Brownsville TX
1142 PM CDT Mon May 17 2021
TXZ248-249-180515-
Jim Hogg TX-Zapata TX-
1142 PM CDT Mon May 17 2021
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN JIM HOGG AND ZAPATA
COUNTIES UNTIL 1215 AM CDT...
At 1141 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Escobas, or 12 miles north of Bustamante, moving
southeast at 35 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Zapata, Bustamante, Medina, Zapata High School, Guerra, Zapata County
Fire Department, Randado, Escobas, Zapata Middle School and Siesta
Shores.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2709 9943 2711 9944 2718 9943 2727 9945
2732 9937 2727 9932 2727 9880 2728 9879
2701 9878 2687 9887 2685 9928 2686 9931
2688 9933 2692 9932 2694 9939 2696 9939
2698 9938 2702 9942 2702 9945 2706 9945
TIME...MOT...LOC 0441Z 302DEG 32KT 2718 9911
HallmanSpecial weather statement, May 18, 12:13 AM CDT, 5 minutes before
Special Weather Statement
National Weather Service Brownsville TX
1213 AM CDT Tue May 18 2021
TXZ248>250-180545-
Brooks TX-Jim Hogg TX-Zapata TX-
1213 AM CDT Tue May 18 2021
...SIGNIFICANT WEATHER ADVISORY FOR JIM HOGG...NORTHWESTERN BROOKS
AND NORTHEASTERN ZAPATA COUNTIES UNTIL 1245 AM CDT...
At 1213 AM CDT, Doppler radar was tracking a strong thunderstorm near
Randado, or 13 miles southwest of Hebbronville, moving east at 35
mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Hebbronville, Agua Nueva, Guerra, Gruy Stadium, Randado, Escobas,
South Fork Estates, Las Lomitas, Thompsonville and Jim Hogg County
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2734 9855 2734 9852 2727 9852 2726 9834
2702 9842 2684 9850 2689 9903 2727 9909
2727 9880 2735 9880 2736 9863 2734 9862
2734 9859 2736 9859 2736 9855
TIME...MOT...LOC 0513Z 285DEG 30KT 2714 9879
HallmanThe office that day
Everything else NWS Brownsville, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 10:58 PM CDT | Special Weather Statement | BRO | Zapata | 32 min |
| May 17, 11:20 PM CDT | Special Weather Statement | BRO | Zapata | 25 min |
| May 17, 11:42 PM CDT | Special Weather Statement | BRO | Zapata | 33 min |
| May 17, 11:44 PM CDT | Areal Flood Advisory | BRO | Jim Hogg, Zapata | 112 min |
| May 18, 12:13 AM CDT | Special Weather Statement | BRO | Jim Hogg | 32 min |
| May 18, 12:26 AM CDT | Severe Thunderstorm Warning | BRO | Brooks, Jim Hogg | 34 min |
| May 18, 12:43 AM CDT | Areal Flood Advisory | BRO | Jim Hogg | 3 hr |
| May 18, 12:58 AM CDT | Severe Thunderstorm Warning | BRO | Brooks, Jim Hogg | 32 min |
| May 18, 1:08 AM CDT | Areal Flood Advisory | BRO | Brooks, Jim Hogg | 3 hr |
| May 18, 1:29 AM CDT | Severe Thunderstorm Warning | BRO | Brooks, Kenedy | 31 min |
| May 18, 1:41 AM CDT | Areal Flood Advisory | BRO | Brooks | 3 hr |
| May 18, 2:00 AM CDT | Special Weather Statement | BRO | Brooks | 30 min |
| May 18, 2:02 AM CDT | Areal Flood Advisory | BRO | Brooks, Kenedy | 3 hr |
| May 18, 3:10 AM CDT | Special Marine Warning | BRO | 2 hr | |
| May 18, 5:15 AM CDT | Flash Flood Watch | BRO | Brooks, Cameron, Hidalgo, Jim Hogg, Kenedy, Starr and 2 more | 38 hr |
| May 18, 3:54 PM CDT | Small Craft Advisory | BRO | 26 hr |
Nearby
Areal Flood Advisories in Texas, 2021Every areal flood advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.